Hail, Anoka
- When
- July 18, 4:50 PM CST
- Where
- Anoka County, 1.47 mi NNW of Ham Lake
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 45.250, -93.240
A cold front moved southeast across eastern Minnesota, and western Wisconsin during the late afternoon, and evening of Saturday, July 18th. Along this front, a line of severe thunderstorms develop which initially was producing large hail, but became tornadic during the evening in parts of the eastern Twin Cities metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cold front moved southeast across eastern Minnesota, and western Wisconsin during the late afternoon, and evening of Saturday, July 18th. Along this front, a line of severe thunderstorms develop which initially was producing large hail, but became tornadic during the evening in parts of the eastern Twin Cities metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 4:34 PM CST, 16 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sat Jul 18 2020
.UPDATE...For 00Z Aviation discussion below
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM CDT Sat Jul 18 2020
Steamy conditions are found across much of southern Minnesota
this afternoon in the warm sector ahead of the approaching
front. Said front, along with a residual outflow boundary from
nocturnal convection, are expected to be the foci for strong to
severe thunderstorm redevelopment in the next few hours. Given
mid/upper 70s dewpoints in the warm sector, which are contributing
to MLCAPES circa 4500-5000 J/kg over west central MN, combined
with effective shear values around 45 knots, supercellular storm
modes are expected at onset. This will mean storms will be capable
of damaging winds and very large hail, given steep H7-H5 lapse
rates of 8.5 C/km. The greatest potential for tornadoes will be
along the boundary. As the event evolves this evening, activity
will likely congeal into an line of storms with continuing
damaging wind potential. There is still some uncertainty with
convective evolution over east central Minnesota, but at this
point the SPC Enhanced Risk area looks to be the favored area for
the storms to track between 23Z and 03Z.
The shortwave trough ejecting eastward from the Dakotas will help
to push the boundaries/convection east tonight, yielding a dry
forecast for Sunday with some reprieve from the humidity. Expect
high temps on Sunday from 80-85 degrees with dewpoints mixing into
the 55-60 degree range during the afternoon under a relatively
brisk northwest wind.
.LONG TERM...(Monday through Saturday)
Issued at 230 PM CDT Sat Jul 18 2020
Semi-zonal flow continues through much of the upcoming week, with
the latter portion featuring a building mid-level ridge as a trough
dips into the Pacific Northwest. This will yield near-normal
temperatures through mid-week, moderating to around 10 degrees above
normal from Thursday into the weekend as the ridge builds.
Precipitation chances will be tied to shortwaves traversing the
progressive flow, which right now look to arrive on Monday and
Tuesday and Thursday through Friday. At this point the NBM-
generated POPS of 30-40 percent during those time frames looked
sufficient.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CDT Sat Jul 18 2020
Expect shower and thunderstorms to become more widespread across
east central MN into west central WI early this evening. Primary
sites expected to be impacted are KMSP-KRNH-KEAU. Ceilings/visibility
will dip into the MVFR category with storms, with the potential
for strong winds and large hail as well. South/southwest winds
shift to the west/northwest with the frontal passage. Gusts in the
20-25 knot range develop by Sunday afternoon.
KMSP...Still expecting showers/thunderstorms to become more
widespread near the site between 00Z and 03Z. Wind gusts to around
40 knots and large hail are potential threats.
/OUTLOOK FOR KMSP/
Mon...VFR. WSW wind 5 kts.
Tue...VFR. Chc TSRA/MVFR. SSE wind 5-10 kts.
Wed...VFR. SW wind 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for Chippewa-Dunn-Eau
Claire-Pepin-Pierce-St. Croix.
MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-
McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-
Waseca-Washington-Watonwan-Wright.
Heat Advisory until 9 PM CDT this evening for Chippewa-Chisago-
Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-
Meeker-Sherburne-Steele-Yellow Medicine.
&&
SHORT TERM...LS
LONG TERM...LS
AVIATION...LSHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1250 PM CDT Sat Jul 18 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1250 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms are expected to develop again this afternoon into the evening. There is an Enhanced Risk of severe storms for much of west central and central Minnesota into far west central Wisconsin, with a Slight Risk of severe storms across the remainder of the outlook area. The greatest severe risks are very large hail and strong wind gusts, with a small risk of a tornado as well. Heavy rainfall will also accompany the stronger storms. Heat indices this afternoon will top out from 100 to 110 degrees across much of central and southern Minnesota and west central Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are occasional chances for thunderstorms Monday night through Friday. The threat for severe weather next week is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG HANCOCK 45.50N 95.79W
07/18/2020 STEVENS MN PUBLIC
SEVERAL 6-8 INCH TREE LIMBS DOWN.
&&
CEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG JORDAN 44.68N 93.63W
07/18/2020 SCOTT MN PUBLIC
LARGE TREE DOWN OVER A HOME PORCH IN NEAR
NORTH NEIGHBORHOOD. TIME ESTIMATED FROM
RADAR.
&&
ETAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NW ROGERS 45.21N 93.57W
07/18/2020 M0.70 INCH HENNEPIN MN TRAINED SPOTTER
&&
TDHSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 500 PM CDT Sat Jul 18 2020 MNZ051-059>061-182230- Anoka-Hennepin-Sherburne-Wright- 500 PM CDT Sat Jul 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WRIGHT...NORTH CENTRAL HENNEPIN...NORTHERN ANOKA AND SOUTHEASTERN SHERBURNE COUNTIES... At 459 PM CDT, a strong thunderstorm was located over Rogers, or 17 miles east of Buffalo, moving northeast at 30 mph. Dime size hail is possible with this storm. This storm will be near... Champlin around 505 PM CDT. Ramsey and Anoka around 510 PM CDT. Andover around 515 PM CDT. Ham Lake around 525 PM CDT. East Bethel around 530 PM CDT. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4541 9302 4515 9347 4521 9368 4542 9348 TIME...MOT...LOC 2159Z 225DEG 27KT 4522 9352 BORGHOFF
The Minneapolis radar (KMPX), 51 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
9 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A large tree and two large branches were blown down near the intersection of 99th Avenue NE and Polk St NE, a few blocks east of Cloverleaf Park. Damage was much too scant to make any determination beyond thunderstorm wind damage.
A tornado damaged about one dozen trees, soffit was ripped off a house, a semi was tipped over, and about six greenhouse hoops were damaged.
A NWS Storm Survey indicated that an EF1 tornado occurred in far southern Washington County, in a rural area, north of Hastings, Minnesota.
The tornado spun up 5 miles north of Hastings, Minnesota, and tracked eastward for 3.2 miles until it moved across the St. Croix River, and into Wisconsin. Extensive tree damage occurred along its path, with the heaviest damage on top of the bluff as it moved across the St. Croix River into Wisconsin. A few farm outbuildings were also damaged. The tornado had a maximum speed of 100 mph, with a maximum width of 400 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895301, 895510, 895302, 895303, 895304, 895305, 895306, 895307, 895308, 895309, 898028, 895489.